New Mexico, 2011

High Wind in New Mexico, November 26, 2011

November 26, 2011 · NWS ABQ · 2 events in 2 counties and zones

Following a storm system that brought some much needed rain to portions of the state, a back door cold front slammed through the eastern plains of New Mexico during the early morning hours of the 26th. This caused high temperatures to drop 20 degrees from the previous day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Following a storm system that brought some much needed rain to portions of the state, a back door cold front slammed through the eastern plains of New Mexico during the early morning hours of the 26th. This caused high temperatures to drop 20 degrees from the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 26, 3:37 AM MST, 6 hours 18 minutes earlier.

Area forecast discussion, Nov 26, 3:37 AM MST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 AM MST SAT NOV 26 2011

.DISCUSSION...
WITH EXCEPTION OF FAR NE AND E CENTRAL NM...THE REST OF N AND CENTRAL
NM WILL BE VERY QUIET WXWISE TODAY AND THAT WILL EXPAND TO INCLUDE
ALL OF THE AREA TONIGHT INTO MON. THE FORMER WILL SEE STRONG WINDS
MUCH OF TODAY...DIMINISHING SOMEWHAT LATER THIS AFTN BEFORE DARK
AND MUCH MORE SO THEREAFTER. ALSO THE SAME GENERAL AREA WILL STILL
HAVE A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS UNTIL MID OR POSS
LATE MORNING...BUT CURRENT ECHOES SHOULD CERTAINLY NOT PERSIST
INTO THE AFTN. AFTER TODAY GENERALLY LIGHT WINDS AND CLEAR TO AT
WORST PARTLY CLOUDY SKIES INTO MON. BACK DOOR FRONT LOOKS LIKELY TO
HEAD S AND W ACROSS THE E PLAINS LATE MON...BUT IT MAY WEAKEN LATER
MON NIGHT OR EARLY TUE TO THE POINT THAT IT MAY NOT BE ABLE TO
GENERATE TOO MUCH...IF ANY...E CANYON WIND INTO MUCH OF RIO GRANDE
VALLEY. TIME WILL TELL...BUT A FAIRLY LIGHT E WIND HAS BEEN
INCLUDED FOR NOW INTO MAINLY MID RIO GRANDE VALLEY EARLY TUE.
FRONT SHOULD LARGELY FADE AWAY LATER TUE AND TUE NIGHT...BUT
BEFORE THAT IS FULLY REALIZED GFS WANTS TO BRING A SOME VERY LOW
QPF TO VERY FAR NE NM FOR TUE MORN. DECIDED TO NOT BITE ON THAT
FOR NOW...AT LEAST AS FAR AS NE NM IS CONCERNED. AFTER THIS PERIOD
SHOULD SEE SLOW TO MODERATE WARMING AND LIGHT TO LOCALLY MODERATE
WINDS UNTIL TUE NIGHT OR WED...THEN FLOW ALOFT AND MIXING INCREASES
SOMEWHAT IN ANTICIPATION OF DIGGING AND STRENGTHENING OF WHAT
BECOMES A PRETTY INTENSE UPPER LOW IN THE S CA AND NV REGION.
EXTENDED MODELS ACTUALLY IN FAIRLY GOOD AGREEMENT ON THIS FEATURE...
GIVEN HOW FAR OUT IN TIME IT IS. THERE ARE SOME FAIRLY MODEST TIMING
AND TRACK DIFFERENCES...BUT IF THIS DOES MATERIALIZE IT WILL BRING
THE POTENTIAL FOR EVEN BETTER PCPN COVERAGE THAN THE MOST RECENT
RAIN AND SNOW MAKER OF THE PAST 24 TO 48 HRS.

43

&&

.AVIATION...
FCST AREA TO REMAIN BENEATH A FAST NWLY FLOW ALOFT TODAY IN WAKE OF
FRIDAY/S TROUGH PASSAGE. PRIMARY FOCUS IN NEAR-TERM WILL BE A POTENT
COLD FRONT PLUNGING SWD ACROSS THE EASTERN PLAINS AND THE ASSOCIATED
SURGE OF STRONG NORTHERLY WINDS. FREQUENT GUSTS AOA 40 KTS EXPECTED
ACROSS FAR ERN NM TO INCLUDE KCAO...KTCC...AND KCVN.  THE STRONGEST
GUSTS WILL LIKELY OCCUR BEFORE 18Z. THEREAFTER WINDS TO GRADUALLY
DIMINISH FROM WEST TO EAST ALONG WITH DRYING DURING THE AFTERNOON.
IN ADDITION TO THE WIND... ISOLD -SHRA OR -SHSN WILL LINGER FROM THE
EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS TO THE EC PLAINS
THROUGH 18Z WHERE BRIEF MT TOP OBSCURATIONS MAY BE ENCOUNTERED IN
LCL MVFR VSBYS/CIGS. VFR CONDITIONS CENTRAL AND WEST WITH
DIMINISHING SURFACE WINDS.  KJ

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.FIRE WEATHER...
A COOL NORTHWEST FLOW PATTERN IN PLACE TODAY.  A STRONG SURFACE COLD
FRONT PLUNGING SOUTHWARD ACROSS THE EASTERN PLAINS WILL GENERATE
ADVISORY-LEVEL NORTHERLY WINDS AND SHARPLY COLDER TEMPERATURES AS
COMPARED TO FRIDAY. DESPITE THE STRONG WINDS...MIN RH/S WILL BE IN
THE 20 PCT RANGE OWING TO THE COOLER TEMPERATURES AND THUS
PRECLUDING CRITICAL FIRE WEATHER CONCERNS.

STRENGTHENING HIGH PRESSURE ALOFT WILL BUILD WESTWARD TOWARD NEW
MEXICO SUNDAY INTO EARLY MONDAY. THIS WILL RESULT IN MUCH LESS
WIND...BUT ALSO POOR VENTILATION AREA WIDE.  DAYTIME TEMPERATURES
WILL GRADUALLY REBOUND TO WITHIN A FEW DEGREES OF SEASONAL AVERAGE
BY SUNDAY...BEFORE TRENDING SEVERAL DEGREE ABOVE AVERAGE BY MONDAY.

A WEAK DISTURBANCE ALOFT AND ASSOCIATED SURFACE FRONT WILL IMPACT
MAINLY NORTHEAST NEW MEXICO MONDAY NIGHT INTO TUESDAY. THIS SYSTEM
WILL BE MOISTURE STARVED WITH LITTLE IN THE WAY OF MEANINGFUL
PRECIPITATION POTENTIAL. HOWEVER...MODEST COOLING CAN BE EXPECTED
ESPECIALLY ACROSS THE EAST.  VENTILATION WILL IMPROVE SOMEWHAT IN
THE EAST BUT REMAIN FAIR OR POOR IN THE WEST.

THE HIGH PRESSURE RIDGE ALOFT WILL REESTABLISH ITSELF OVER THE
REGION FOR LATER TUESDAY INTO WEDNESDAY...AND LOOKS TO PEAK IN
STRENGTH OVER NEW MEXICO DURING THE WEDNESDAY-WEDNESDAY NIGHT
PERIOD.  THUS...A RETURN TO LIGHT WIND CONDITIONS AND POOR
VENTILATION FOR THE MID PART OF THE WORK WEEK.

LOOKING BEYOND...FORECAST MODELS CONTINUE TO INDICATE A LARGE AND
EXPANSIVE UPPER LEVEL STORM SYSTEM FOR THE LATTER PART OF NEXT
WEEK.  THIS STORM SYSTEM DEVELOPS TO THE WEST OF NEW MEXICO AND MAY
REMAIN TO OUR WEST THROUGH FRIDAY OR SATURDAY. ADDITIONALLY...A
STRONG COLD FRONT IS INDICATED TO PRESS SOUTH AND WEST DURING THIS
PERIOD SETTING UP A POTENTIALLY SIGNIFICANT WEATHER CHANGE BY WEEK/S
END. IT APPEARS THE MAIN IMPACT WINDOW WOULD BE FRIDAY THROUGH EARLY
SUNDAY...BUT DETAILS WILL CHANGE. STAY TUNED.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  18  49  20 /   0   0   0   0
DULCE...........................  45  13  50  18 /   0   0   0   0
CUBA............................  46  15  51  20 /   0   0   0   0
GALLUP..........................  46  11  52  15 /   0   0   0   0
EL MORRO........................  45   9  48  15 /   0   0   0   0
GRANTS..........................  47  10  53  16 /   0   0   0   0
QUEMADO.........................  48  12  54  19 /   0   0   0   0
GLENWOOD........................  59  26  60  28 /   0   0   0   0
CHAMA...........................  40  15  47  20 /   0   0   0   0
LOS ALAMOS......................  41  24  49  30 /   0   0   0   0
PECOS...........................  41  21  49  28 /   0   0   0   0
CERRO/QUESTA....................  36  15  47  21 /   5   0   0   0
RED RIVER.......................  31  12  44  18 /   5   0   0   0
ANGEL FIRE......................  35  11  46  18 /   5   0   0   0
TAOS............................  39  13  51  17 /   5   0   0   0
MORA............................  38  19  51  25 /   5   0   0   0
ESPANOLA........................  46  19  55  23 /   0   0   0   0
SANTA FE........................  41  21  50  25 /   0   0   0   0
SANTA FE AIRPORT................  44  19  52  24 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  47  24  51  26 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  48  27  51  31 /   0   0   0   0
ALBUQUERQUE VALLEY..............  50  24  53  28 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  50  23  53  27 /   0   0   0   0
LOS LUNAS.......................  51  22  54  26 /   0   0   0   0
RIO RANCHO......................  49  23  54  26 /   0   0   0   0
SOCORRO.........................  54  25  56  29 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  46  22  51  27 /   0   0   0   0
TIJERAS.........................  47  20  50  27 /   0   0   0   0
MORIARTY/ESTANCIA...............  42  18  49  24 /   0   0   0   0
CLINES CORNERS..................  41  20  48  28 /   0   0   0   0
GRAN QUIVIRA....................  48  22  51  27 /   0   0   0   0
CARRIZOZO.......................  50  24  52  29 /   0   0   0   0
RUIDOSO.........................  42  21  48  32 /   0   0   0   0
CAPULIN.........................  36  17  51  30 /  10   0   0   0
RATON...........................  41  17  60  23 /  10   0   0   0
SPRINGER........................  41  17  58  22 /   5   0   0   0
LAS VEGAS.......................  40  19  55  28 /   5   0   0   0
CLAYTON.........................  40  23  58  35 /  10   0   0   0
ROY.............................  40  21  55  31 /   5   0   0   0
CONCHAS.........................  47  21  59  31 /   5   0   0   0
SANTA ROSA......................  47  23  59  35 /   0   0   0   0
TUCUMCARI.......................  46  23  58  30 /  10   0   0   0
CLOVIS..........................  45  23  54  31 /  10   0   0   0
PORTALES........................  46  22  55  30 /  10   0   0   0
FORT SUMNER.....................  48  22  58  31 /   0   0   0   0
ROSWELL.........................  51  21  57  28 /   0   0   0   0
PICACHO.........................  48  21  56  33 /   0   0   0   0
ELK.............................  45  21  52  32 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM TO 4 PM MST TODAY FOR THE FOLLOWING
ZONES...NMZ530>532-534>536.

&&

43/41
Hazardous weather outlook, Nov 26, 5:45 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MST SAT NOV 26 2011

NMZ501>540-271300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES
COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 AM MST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS OF 20 TO 35 MPH...GUSTING AT TIMES BETWEEN 40 AND VERY
LOCALLY 55 MPH...WILL HOWL ACROSS NORTHEAST AND EAST CENTRAL NEW
MEXICO...ESPECIALLY NEAR AND EAST OF A LINE FROM RATON TO ROSWELL.
WINDSPEEDS WILL BEGIN TO SUBSIDE RATHER SLOWLY BY MID TO LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

2 high wind. Local standard time, as filed.

High Wind, Curry County

When
November 26, 9:55 AM MST to 10:55 AM MST
Where
Curry County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

The Clovis AWOS measured sustained winds of at least 40 mph for one hour.

High Wind, Union County

When
November 26, 10:55 AM MST to 11:55 AM MST
Where
Union County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

The Clayton ASOS measured sustained winds of 40 mph for at least one hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349337, 349336.